Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Apr 9, 2012, 3:50 PM MDT for Sierra County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2012, 3:50 PM MDT (21:50 UTC)
- Expired
- Apr 9, 2012, 4:13 PM MDT
- In force
- 23 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 140 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WUUS54 KEPZ 092150 SVREPZ NMC051-092230- /O.NEW.KEPZ.SV.W.0003.120409T2150Z-120409T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 350 PM MDT MON APR 9 2012 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 430 PM MDT * AT 340 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS JUST SOUTH OF WINSTON. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... CHISE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3330 10771 3339 10753 3326 10744 3321 10762 TIME...MOT...LOC 2148Z 180DEG 0KT 3273 10662 $$ HEFNER
1 follow-up statement
645 WWUS54 KEPZ 092213 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 413 PM MDT MON APR 9 2012 NMC051-092223- /O.CAN.KEPZ.SV.W.0003.000000T0000Z-120409T2230Z/ SIERRA NM- 413 PM MDT MON APR 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIERRA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER BRIEF HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH PEA SIZE HAIL. LAT...LON 3330 10771 3339 10753 3326 10744 3321 10762 TIME...MOT...LOC 2213Z 180DEG 0KT 3273 10662 $$ HEFNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:50 PM MDT, 2 hours earlier.
Area forecast discussion, Apr 9, 1:50 PM MDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 150 PM MDT MON APR 9 2012 .SYNOPSIS... ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY OVER THE HIGHER TERRAIN OF THE GILA REGION AND ALSO ALONG AND EAST OF THE RIO GRANDE. THE THREAT FOR THUNDERSTORMS WILL GRADUALLY SHIFT EASTWARD THE NEXT COUPLE OF DAYS WITH JUST EASTERN HUDSPETH AND OTERO COUNTIES SEEING ANY ACTIVITY BY WEDNESDAY. WINDY...WARM AND DRY CONDITIONS ARE EXPECTED FOR THURSDAY AND FRIDAY AHEAD OF AN APPROACHING STORM SYSTEM WHICH WILL BRING COOLER TEMPERATURES AND A FEW SHOWERS TO THE REGION FOR THE WEEKEND. && .DISCUSSION... UPPER RIDGE WILL REMAIN OVER REGION THROUGH TUESDAY WITH A SLOW SHIFT EASTWARD STARTING WED AS A NEGATIVELY TILTED TROUGH MOVES INTO THE WESTERN CONUS. MODELS IN AGREEMENT THAT INSTABILITY LATE THIS AFTN INTO THE EVENING HOURS WILL BE FROM ABOUT THE RIO GRANDE VALLEY EAST. LI'S DOWN TO AROUND -2.5C WITH WEAK SHEAR COULD SUPPORT A STRONG/SEVERE STORM...BUT MOST SHOULD JUST PRODUCE MODERATE TO HEAVY RAIN WITH SMALL HAIL. A FEW SHOWERS OR TSMS ARE POSSIBLE BEFORE 00Z OVER THE FAR WEST AS DEW POINTS HAVE BEEN SLOW TO COME DOWN...BUT AS WINDS SHIFT TO THE WSW AND ADVECT IN DEW POINTS IN THE TEENS AND 20S. AXIS OF MOISTURE/INSTABILITY WILL SHIFT A LITTLE BIT TO THE EAST ON TUE WITH MAINLY HUDSPETH AND OTERO COUNTIES SEEING ANY TS ACTIVITY. BY WED AS RIDGE AXIS SHIFTS EASTWARD...DRYLINE WILL BE MOVING OUT OF HUDSPETH COUNTY. COULD SEE AN ISOLATED STORM OR TWO IN EASTERN HUDSPETH IN THE EARLY AFTN. BREEZY WEST WINDS WILL BE MOVING IN ACROSS THE REGION WED AS WELL AND LINGER ACROSS THE AREA THROUGH THE WEEKEND. WSW UPPER FLOW FOR THU AND FRI WILL KEEP BREEZY TO WINDY CONDITIONS WITH DRY LOW LEVELS IN PLACE. HIGH TEMPERATURES WILL MAINLY BE IN THE 70S TO LOWER 80S WITH THE COOLEST HIGHS IN THE WEST WHERE SOME INFLUENCE OF THE STORM SYSTEM MOVING INTO THE WESTERN U.S. WILL BE FELT. COULD SEE CRITICAL FIRE WEATHER CONDITIONS DEVELOPING THESE DAYS. BY SAT...MOISTURE WILL BE ON THE INCREASE WITH SOME ISOLATED TO SCATTERED SHOWERS POSSIBLE...ESPECIALLY OVER THE GILA WHERE SNOW LEVELS COULD BE DOWN TO AROUND 7000 FEET. CORE OF THE STORM SYSTEM WILL BE MOVING INTO SOUTHERN NM SUNDAY AND BRING A COLD FRONT THROUGH THE ENTIRE CWA. ENSEMBLES ACTUALLY IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM AS WELL WHICH GIVES A LITTLE HIGHER CONFIDENCE OF BELOW NORMAL TEMPERATURES SETTLING IN. EXPECT HIGHS ON SUNDAY TO STRUGGLE TO GET OUT OF THE 60S EAST AND POSSIBLY THE 50S OUT WEST. WINDS BEHIND THE FRONT WILL REMAIN A BIT BREEZY...BUT LIKELY NOT AS STRONG AS THE PREVIOUS FEW DAYS. THIS STORM SYSTEM IS FORECAST TO LINGER OVER THE REGION INTO EARLY NEXT WEEK WITH BELOW NORMAL TEMPERATURES CONTINUING INTO MONDAY. && .AVIATION...VALID 10/00Z-11/00Z. MOSTLY VFR THROUGH THE PERIOD. HOWEVER...ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE GILA AND ESPECIALLY EAST OF THE RIO GRANDE RIVER THIS EVENING INTO TONIGHT. MVFR TO IFR CONDITIONS ARE LIKELY WITH ANY THUNDERSTORMS. HAIL AND STRONG OUTFLOW WINDS ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS. SEE TAFS FOR MORE DETAILED INFORMATION. && .FIRE WEATHER... LOW LEVEL MOISTURE WILL FUEL ISOLATES THUNDERSTORMS IN THE GILA THIS EVENING AND THE CHANCE OF SCATTERED STORMS EAST OF THE RIO GRANDE. STORMS THAT DEVELOP THIS EVENING INTO TUESDAY COULD PRODUCE HAIL AND STRONG DOWNBURST WINDS. THERE IS ALSO A SLIGHT CHANCE OF DRY LIGHTNING WITH STORMS IN THE GILA REGION. HAINES INDICES INCREASING TO LOW (4) OR MODERATE (5) FOR TUESDAY AND WEDNESDAY. SOUTHWEST WINDS ALOFT WILL SCOUR THE MOIST AIR OUT OF THE REGION BY WEDNESDAY WITH AFTERNOON RH FROM THE SINGLE DIGITS TO THE MID TEENS. AN UPPER LEVEL TROUGH WILL BRING BREEZY TO WINDY CONDITIONS FOR THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 59 88 62 87 58 / 20 10 10 0 0 SIERRA BLANCA 59 85 62 86 55 / 20 20 20 10 0 LAS CRUCES 54 85 59 85 52 / 20 10 10 0 0 ALAMOGORDO 53 83 56 84 50 / 20 10 10 0 0 CLOUDCROFT 38 65 42 64 36 / 30 20 20 10 0 TRUTH OR CONSEQUENCES 53 85 56 80 47 / 20 0 0 0 0 SILVER CITY 51 75 55 74 45 / 10 0 0 0 0 DEMING 51 84 55 82 45 / 10 0 0 0 0 LORDSBURG 52 85 56 81 45 / 0 0 0 0 0 WEST EL PASO METRO 60 86 63 85 53 / 20 10 10 0 0 DELL CITY 56 85 58 87 45 / 30 20 20 20 0 FORT HANCOCK 59 88 62 91 56 / 20 10 10 10 0 LOMA LINDA 54 81 57 83 58 / 20 10 10 0 0 FABENS 57 87 59 88 54 / 20 10 10 0 0 SANTA TERESA 56 88 60 85 50 / 20 10 10 0 0 WHITE SANDS HQ 60 86 63 84 54 / 20 10 10 0 0 JORNADA RANGE 49 83 54 82 41 / 20 10 10 0 0 HATCH 48 84 52 82 47 / 20 0 0 0 0 COLUMBUS 55 88 58 84 50 / 10 0 0 0 0 OROGRANDE 60 88 62 87 55 / 20 10 10 0 0 MAYHILL 42 72 46 71 44 / 30 20 20 10 0 MESCALERO 37 71 41 72 37 / 30 20 20 10 0 TIMBERON 40 71 44 72 40 / 30 20 20 10 0 WINSTON 45 76 47 75 40 / 10 0 0 0 0 HILLSBORO 50 78 55 77 45 / 10 0 0 0 0 SPACEPORT 53 85 55 81 48 / 20 10 10 0 0 LAKE ROBERTS 39 76 41 73 31 / 10 0 0 0 0 HURLEY 47 80 50 79 43 / 10 0 0 0 0 CLIFF 42 87 45 77 37 / 0 0 0 0 0 MULE CREEK 36 80 39 73 37 / 0 0 0 0 0 FAYWOOD 48 82 51 81 41 / 10 0 0 0 0 ANIMAS 48 85 54 80 44 / 0 0 0 0 0 HACHITA 48 86 52 81 42 / 0 0 0 0 0 ANTELOPE WELLS 47 83 53 78 42 / 0 0 0 0 0 CLOVERDALE 41 75 47 73 42 / 0 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 26/21
Hazardous weather outlook, Apr 9, 7:26 AM MDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 726 AM MDT MON APR 9 2012 NMZ401>417-TXZ418>424-101330- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 726 AM MDT MON APR 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF THE RIO GRANDE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WE WILL SEE BREEZY TO WINDY CONDITIONS ON WEDNESDAY AND THURSDAY. ON FRIDAY AND SATURDAY WE WILL SEE VERY WINDY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 9, 3:07 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 307 PM MDT MON APR 9 2012 NMZ402-408-092145- EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM- 307 PM MDT MON APR 9 2012 ...STRONG THUNDERSTORMS THREATENING NORTHWESTERN SIERRA COUNTY THROUGH 345 PM MDT... AT 302 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WINSTON...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... WINSTON... CHISE... CHLORIDE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Special weather statement, Apr 9, 3:19 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 319 PM MDT MON APR 9 2012 NMZ401>403-092200- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM- 319 PM MDT MON APR 9 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 400 PM MDT... AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SILVER CITY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... SILVER CITY... ARENAS VALLEY... COBRE... TYRONE... FORT BAYARD... SANTA CLARA... BAYARD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Local storm report, Apr 9, 3:47 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
347 PM MDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 3 SE CHLORIDE 33.31N 107.64W
04/09/2012 E1.00 INCH SIERRA NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1200093
GRZYWACZThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:30 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 45 min |
| Apr 8, 10:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 47 min |
| Apr 9, 4:07 PM MDT | Areal Flood Advisory | EPZ | Sierra | 113 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.